Thunderstorm Wind, Yuma
- When
- May 23, 4:47 PM MST
- Where
- Yuma County, 0.87 mi SE of Yuma
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.110, -102.710
Yuma AWOS K2V6 measured a 61 mph thunderstorm wind gust.
During the evening hours of May 23th, thunderstorms developed in east-central Colorado due to a dryline setting up in northeastern Colorado. These storms produced hail up to golf ball size and thunderstorm wind gusts up to 70 mph in the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening hours of May 23th, thunderstorms developed in east-central Colorado due to a dryline setting up in northeastern Colorado. These storms produced hail up to golf ball size and thunderstorm wind gusts up to 70 mph in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 4:15 PM MST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 515 PM MDT Sun May 23 2021 .UPDATE... Issued at 357 PM MDT Sun May 23 2021 Given the slower eastward trend with the storm activity, have slowed down the eastward spread of the rainfall chances tonight. Once these storms send out an outflow boundary, the forecast may be too slow. Later in the evening toward midnight, looks like the nose of the LLJ will be over the southeast part of the forecast area. This may cause the storm activity to slow down its eastward progression, causing the corridor of storm activity to pivot to the southeast some as the entire line moves east. As the storm activity moves east, the question becomes how quickly will the activity transition from lone cells to a line. Best guess is the storm activity should be more of a line by the time activity moves out of Colorado. Once the storm activity becomes more of a line, the tornado threat doesn't necessarily go away. 0-3 KM shear is orientated in a favorable direction to support QLCS tornadoes. If these do form they will be brief. The large hail threat should go down as the storms merge due to beneficial competition. If large hail occurs it will be on the lower end of the spectrum. Main threat will be wind as these storms group together. && .SHORT TERM...(This evening through Monday) Issued at 115 PM MDT Sun May 23 2021 Impulse embedded in the southwest flow aloft has initiated thunderstorms in central Colorado early this afternoon. Visible satellite shows a couple of linear bands of cumulus across eastern Colorado, where thunderstorms will continue to initiate. Environment is moderately to strongly unstable, up to 3000 j/kg in western part of the forecast area, and strongly sheared, with effective bulk shear of 40-60 kts and 0-3km shear up to 30 kts. Latest CAMs show discrete supercells developing in far western areas by 21-22z, then progressing eastward through early evening into northwest Kansas and southwest Nebraska. Biggest questions will be southern extent of thunderstorm development, and then eastern extent of supercell threat this evening before storms cluster. It is possible discrete cells will persist as late as 03-04z and a column or two of counties east of tornado watch 196, in which case a local extension may be necessary. Storms will begin to weaken after 06z as they continue into eastern forecast area. Patchy fog will develop towards 12z across the area and persist for a few hours into Monday morning. On Monday, cold front will stall across southeastern forecast area and then begin to retreat as a warm front Monday afternoon. Thunderstorms expected to initiate along the front by 21z and continue into the evening hours. Some question on how far west front will retreat, with some models suggesting all the way to the Colorado line, others near Highway 25. So did expand POPs a bit westward to account for possibility of further west location. Thunderstorm environment will be moderately unstable, up to 2500 j/kg, with 0-6km bulk shear forecast to be 20-40 kts, slightly lower than today, but still sufficient for a few organized updrafts capable of producing large hail and damaging winds. Given the presence of a frontal boundary, tornadoes cannot be ruled out either. Storms will move northeast through the evening hours with a continued threat of wind, hail, and localized flash flooding due to heavy rainfall. .LONG TERM...(Monday night through Sunday) Issued at 134 PM MDT Sun May 23 2021 Reasonable consensus that pattern will shift from being dominated by persistent trough to the west to short wave ridging by Tuesday afternoon. Flow aloft will remain somewhat active through the rest of the week as another shortwave trough moves across the northern Plains forcing a cold front across the CWA. Prior to this frontal passage overnight Wednesday, backed surface flow along weak warm front will maximize shear profiles along it. There is considerable uncertainty with respect to how strong the cap will be in this area, but if atmosphere does destabilize, strongly curved hodographs would be very supportive of supercells/severe weather. Will have to watch how capping inversion is expected to evolve as Wednesday approaches. Overall quieter weather expected for Thursday through Saturday as another period of shortwave ridging will bring warmer and generally quieter weather through much of the weekend. However next cold front/flattening of ridge expected by Sunday, which would bring an end to the generally drier weather. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 508 PM MDT Sun May 23 2021 VFR to IFR conditions forecast for the TAFs. Developing line of storms is expected to continue east through the night. As the storms move over the TAF sites, expect strong winds, lower ceiling and lower visibility. The worst conditions should impact KGLD around 2z, and around 5z for KMCK. Toward 12z IFR ceiling should move in for both sites behind the storm activity. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...024 LONG TERM...JRM AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 424 PM MDT Sun May 23 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242230- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 424 PM MDT Sun May 23 2021 /524 PM CDT Sun May 23 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... Severe thunderstorms are expected to move into East Central Colorado before 6 PM MDT, then continue to progress east. During this time, a few supercells will be possible, capable of producing hail up to two inches in diameter, damaging wind up 75 MPH, and tornadoes. As storms progress east they will transition into a line. As they do so the risk will transition to mainly damaging winds and up to ping- pong ball size hail. However a brief tornado cannot be ruled. Isolated flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There are Slight and Marginal Risk areas for severe thunderstorms across much of the region Monday afternoon and evening. Threats will include large hail, locally heavy rainfall, damaging winds and even a few isolated tornadoes. For Tuesday and Wednesday, there will be the chance for some strong to severe thunderstorms to occur. For Friday into next weekend, there will be the chance for some strong to severe thunderstorms to occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. Weather reports by phone or through social media area greatly appreciated. JTL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM NON-TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
05/23/2021 M52 MPH KIT CARSON CO ASOS
ASOS STATION KITR BURLINGTON CO AIRPORT.
&&
TTSpecial Weather Statement National Weather Service Goodland KS 447 PM MDT Sun May 23 2021 COZ091-092-232300- Kit Carson County CO-Cheyenne County CO- 447 PM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND SOUTH CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 500 PM MDT... At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Kit Carson, or 25 miles west of Cheyenne Wells, moving north at 60 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kit Carson. A Tornado Watch remains in effect until 800 PM MDT for east central Colorado. LAT...LON 3872 10275 3879 10296 3924 10280 3914 10248 TIME...MOT...LOC 2247Z 201DEG 53KT 3884 10283 024
Special Weather Statement National Weather Service Goodland KS 505 PM MDT Sun May 23 2021 COZ091-092-232330- Kit Carson County CO-Cheyenne County CO- 505 PM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE AND SOUTH CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 530 PM MDT... At 505 PM MDT, Doppler radar was tracking a strong thunderstorm near Kit Carson, or 22 miles west of Cheyenne Wells, moving north at 55 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kit Carson. A Tornado Watch remains in effect until 800 PM MDT for east central Colorado. LAT...LON 3870 10269 3877 10291 3919 10276 3909 10243 TIME...MOT...LOC 2305Z 201DEG 48KT 3881 10277 024
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND GST 17 NNW FIRSTVIEW 39.02N 102.70W
05/23/2021 M52 MPH CHEYENNE CO TRAINED SPOTTER
REPORTED PEA SIZE HAIL AS WELL.
&&
TTSpecial Weather Statement National Weather Service Goodland KS 540 PM MDT Sun May 23 2021 COZ091-092-240000- Kit Carson County CO-Cheyenne County CO- 540 PM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 600 PM MDT... At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles northwest of Kit Carson, or 27 miles south of Flagler, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wild Horse. A Tornado Watch remains in effect until 800 PM MDT for east central Colorado. LAT...LON 3879 10292 3887 10313 3920 10302 3919 10268 TIME...MOT...LOC 2340Z 203DEG 23KT 3890 10300 024
The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
8 hail, 3 thunderstorm wind. Local standard time, as filed.
Yuma AWOS K2V6 measured a 61 mph thunderstorm wind gust.
Storm chaser with KAKE reported golf ball sized hail at location.
Report received of estimated wind gusts of 50-60 mph with pea sized hail at location.
Report of hail up to penny size at location received via mPing.
Deputy reported estimated 60-70 mph wind gusts with dime sized hail at location.
Dime size hail was reported with wind gusts of 60-70 MPH.
Report received of quarter to golf ball sized hail at location.
Report received of half inch to quarter sized hail at location.
Report received of penny sized hail at location.
Dispatch reported hail up to penny size with near zero visibility due to heavy rain at location.
Report received of hail ranging from nickel to quarter size at location. Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960442, 960443, 960597, 960445, 960599, 961473, 960446, 960476, 960478, 960596, 960488.